FDA lists symptoms of warning signs when taking Pradaxa

| Sep 27, 2012 | Defective Drugs |

In its report, the Food and Drug Administration advises not to stop taking Pradaxa without first consulting your health care provider, but it also alerts people to the fact the FDA is investigating “serious bleeding events” in patients who are taking the blood thinner. Pradaxa is used to prevent strokes with heart rhythm problems (specifically, atrial fibrillation).

Pradaxa, a drug made and marketed by Boehringer Ingelheim, has caused some concerns that it’s a defective drug, as it has in some patients caused irreversible brain bleeds, and doctors do not fully understand how to administer the drug (as compared to the traditional drug warfarin).

According to the FDA, here is a list of symptoms you should watch out for if you’re taking Pradaxa:

  • Bleeding in your gums
  • Nose bleeds
  • Unusual vaginal/menstrual bleeding
  • General severe bleeding that cannot be brought under control
  • Urine that is pink or brown
  • Tar-like stools (red or black in color)
  • Bruising without knowing why; bruising that gets worse
  • Coughing up blood
  • Vomit that looks like coffee grounds

The FDA advises that you call your doctor immediately for help if you are experiencing any of the symptoms listed above.

SourceFDA Drug Safety Communication: Safety review of post-market reports of serious bleeding events with the anticoagulant Pradaxa